Hi stranger! Signing up for MypetMD is easy, free and puts the most relevant content at your fingertips.

Get Instant Access To

  • 24/7 alerts for pet-related recalls

  • Your own library of articles, blogs, and favorite pet names

  • Tools designed to keep your pets happy and healthy

or Connect with Facebook

By joining petMD, you agree to the Privacy Policy.

PetMD Seal

Side Effects of Anxiety Medications in Dogs


Serotonin Syndrome


Dogs suffering from compulsive behaviors, separation anxiety, chronic pain and other conditions may benefit from medications that affect the level of serotonin in the body. Serotonin is a neurotransmitter, a chemical that works in the brain, and is found in the nervous system. It regulates behavior, awareness of pain, appetite, movement, body temperature, and function of the heart and lungs.


If a dog is taking more than one type of medication that causes levels of serotonin to increase in the body, a condition known as serotonin syndrome (SS) can result, and if not caught in time, can lead to death.


Symptoms and Types


As seen in humans, serotonin syndrome may cause:


  • Altered mental state (confusion, depression, or hyperactivity)
  • Difficulty walking
  • Trembling and seizures
  • Vomiting
  • Diarrhea
  • Rapid breathing (tachypnea)
  • Rapid heart rate (tachycardia)
  • Increased body temperature (hyperthermia)




Drugs prescribed as antidepressants in humans are becoming more common for use in animals. These medications alter the body’s levels of serotonin, and thus alter mood and behaviors. Some commonly used antidepressant drugs in dogs include buspirone, fluoxetine, and clomipramine.


Serotonin syndrome can be triggered when:


  • Antidepressant drugs are given in excess
  • Other drugs which affect serotonin levels are also ingested (e.g., amphetamines, chlorpheniramine, fentanyl, lithium, LSD)
  • Individuals with a system more sensitive to the chemical ingest these medications
  • Certain foods are ingested along with medications (e.g., cheese, anything containing L-tryptophan)


Signs of serotonin syndrome usually come on rapidly in dogs; anywhere from 10 minutes up to four hours after ingestion. 




Your veterinarian will conduct blood tests to figure out if your dog could have an infection, as well as to determine what substances the dog might have eaten. Neurological testing (measuring reflexes and coordination) will also be done to pinpoint a specific area of the nervous system that might be affected, like the brain or spinal cord. There is not a specific test that can be run to tell your veterinarian that serotonin syndrome is to blame. The history of drug ingestion and the signs your dog is showing should lead to the proper diagnosis.





The treatment for serotonin syndrome is based on keeping the dog stable and sedate. If caught early enough (within 30 minutes), substances like activated charcoal may be given orally to try and reduce the amount of drug the dog will absorb into its system. If your dog is stable enough and it is caught early on, when the drug is still in the stomach cavity, the dog may be made to vomit, or stomach pumping may be done to eliminate the drug from the body.


Signs of this condition will slowly diminish over 24 hours. Your dog will need to be watched closely during this time. Drugs may be given to counteract the serotonin in the body and reduce seizures if they are severe. All medications that will increase serotonin levels in the dog are stopped, and supportive care (e.g., intravenous fluids) will be given. If treated quickly, this condition is less likely to cause death.


Living and Management


Care must be taken when giving an animal medications known to affect serotonin levels in the body. Do not give these medications along with foods that contain L-tryptophan (e.g., dairy products, turkey, red meats, bananas, peanut butter).




Medications that will lead to increased levels of serotonin in the body should not be given to animals that are already taking an antidepressant medication. Your veterinarian should be aware of all medications being given to your dog and choose the drug combinations carefully.



Related Articles

Narcolepsy and Cataplexy in Dogs

Narcolepsy and cataplexy are disorders of the nervous system. Narcolepsy occurs when an animal suffers from excessive daytime sleepiness, lack...

Rabies in Dogs

Rabies is a severe, and often fatal, viral polioencephalitis that specifically affects the gray matter of the dog's brain and its central nervous...

Insecticide Poisoning in Dogs

Areas which are prone to flea and tick infestations tend to use various forms of insecticide (e.g., organophosphates and carbamates). But exposure...